South Dakota, 2021

High Wind in South Dakota, February 23, 2021

February 23, 2021 · NWS UNR · 8 events in 8 counties and zones

A cold front passed through the area during the late morning and early afternoon hours, bringing strong northwesterly winds to a good portion of the northwestern and west central South Dakota plains. The strongest winds were across northwestern South Dakota, where wind gusts of 60 to 70 mph were recorded.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cold front passed through the area during the late morning and early afternoon hours, bringing strong northwesterly winds to a good portion of the northwestern and west central South Dakota plains. The strongest winds were across northwestern South Dakota, where wind gusts of 60 to 70 mph were recorded. A few gusts around 60 mph were also noted over the west central South Dakota plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 23, 4:13 AM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Feb 23, 4:13 AM MST, 4 hours 17 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
413 AM MST Tue Feb 23 2021

.DISCUSSION...(Today Through Monday)
Issued at 320 AM MST Tue Feb 23 2021

Current surface analysis shows low pressure over northeast MT,
with warm front extending southeast through the northern high
Plains and a cold front trailing back through central MT and into
eastern ID. Upper level analysis shows near zonal flow from the
Pacific NW into the Northern Plains, with very strong upper jet
across the region. Skies across the area range from mostly cloudy
north to mainly clear south. Some light rain showers are noted
over far northwest SD, near exit region of jet max moving across
MT into southern ND. Temps are in the 30s and lower 40s across the
area with gusty winds in some areas from northeast WY to the
Black Hills.

Another windy day is in store for much of the area, especially for
northwest into west central SD, as cold front to the west moves
quickly through the region today. Winds will increase behind the
front mid to late morning as cold advection increases and boundary
layer mixes out. The most significant pressure rises behind the
front are forecast to be from eastern MT to southern SD and northern
ND this afternoon, on the order of 4-6 mb/3 hrs. Will keep current
headlines mostly as is, though added southern Meade Co. to the
warning and Jackson Co. to the advisory. Some wind gusts of 50 to
over 60 mph can be expected in the headlined areas. Winds will start
decreasing toward sunset, but will likely be slower to diminish
during the evening hours compared to yesterday.

The other issue for the near term will be chances for snow showers
over mainly northeast WY and the northern Black Hills as cold front
crosses later this morning and weak shortwave energy over ID and
western MT crosses later today. Additional energy in west-northwest
flow aloft will pass across through Wednesday. Occasional chances
for snow showers can be expected across the Black Hills through the
period, with the best chances this morning with the frontal passage,
then again this evening with another disturbance and sometime late
Wednesday morning into the afternoon as well. Accumulations to
several inches are certainly possible over some areas of the
northern and northwestern Black Hills through Wednesday, especially
the higher elevations. The convective nature to the snow could
produce at least locally higher amounts over the higher northwestern
Black Hills. Across the northeast WY plains, the best chances will
be during the morning and midday hours today, with up to an inch
possible in some areas.

Mid to late week looks to be quieter, with near to above average
temperatures Wednesday through Friday. However, winds are likely to
be breezy in many areas during the late morning and afternoon hours
each day. The next cold front will arrive sometime late Friday night
or Saturday morning, bringing slightly below average temperatures
for the weekend. Medium range models are in better agreement on
tracking main shortwave trough south and west of the region.
However, the passing front and weaker energy to the north of the
main system could bring a little bit of snow to some areas,
especially the northern Black Hills. Temperatures will likely
rebound to above average levels sometime early next week.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Wednesday Morning)
Issued At 411 AM MST Tue Feb 23 2021

Mainly VFR conditions expected through the forecast period. The
exception will be over northeast WY/Black Hills where areas
MVFR/IFR conditions due to -SHSN are expected to develop this
morning into the afternoon. Gusty northwest winds will pick back
up again today with gusts to 50kts likely over northwest SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM this morning to 5 PM MST this afternoon
     for SDZ014-025-026-031-032-043-072.

     High Wind Warning from 9 AM this morning to 5 PM MST this
     afternoon for SDZ001-002-012-013-073.

WY...None.
&&

DISCUSSION...26
AVIATION...Johnson
Hazardous weather outlook, Feb 23, 4:35 AM MST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
435 AM MST Tue Feb 23 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241145-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
435 AM MST Tue Feb 23 2021 /535 AM CST Tue Feb 23 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Strong west to northwest winds are expected again today. The
strongest winds will be across northwest South Dakota where gusts
of 60 to 65 mph are expected. Gusts of 40 to 55 mph are expected
across the rest of western South Dakota, with gusts of 30 to 45
mph over northeast Wyoming.

A couple inches of snow is expected in the northern Black Hills.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Harding

When
February 23, 8:30 AM MST to 4:00 PM MST
Where
Harding forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Perkins

When
February 23, 9:30 AM MST to 4:00 PM MST
Where
Perkins forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Butte

When
February 23, 9:30 AM MST to 4:00 PM MST
Where
Butte forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
February 23, 9:30 AM MST to 4:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
February 23, 3:00 PM MST to 5:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
February 23, 3:00 PM MST to 4:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Haakon

When
February 23, 4:00 PM MST to 6:00 PM MST
Where
Haakon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Jackson

When
February 23, 4:00 PM MST to 5:00 PM MST
Where
Jackson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937955, 937958, 937959, 937960, 937961, 937964, 937962, 937963.